Algebraic & Geometric Topology

Concordance to links with unknotted components

Jae Choon Cha and Daniel Ruberman

Full-text: Open access

Abstract

We show that there are topologically slice links whose individual components are smoothly concordant to the unknot, but which are not smoothly concordant to any link with unknotted components. We also give generalizations in the topological category regarding components of prescribed Alexander polynomials. The main tools are covering link calculus, algebraic invariants of rational knot concordance theory, and the correction term of Heegaard Floer homology.

Article information

Source
Algebr. Geom. Topol., Volume 12, Number 2 (2012), 963-977.

Dates
Received: 13 April 2011
Revised: 27 January 2012
Accepted: 28 January 2012
First available in Project Euclid: 19 December 2017

Permanent link to this document
https://projecteuclid.org/euclid.agt/1513715377

Digital Object Identifier
doi:10.2140/agt.2012.12.963

Mathematical Reviews number (MathSciNet)
MR2928901

Zentralblatt MATH identifier
1312.57027

Subjects
Primary: 57M25: Knots and links in $S^3$ {For higher dimensions, see 57Q45}
Secondary: 57M27: Invariants of knots and 3-manifolds 57N70: Cobordism and concordance

Keywords
link concordance covering link rational concordance complexity Heegaard Floer homology

Citation

Cha, Jae Choon; Ruberman, Daniel. Concordance to links with unknotted components. Algebr. Geom. Topol. 12 (2012), no. 2, 963--977. doi:10.2140/agt.2012.12.963. https://projecteuclid.org/euclid.agt/1513715377


Export citation

References

  • S Akbulut, R Kirby, Branched covers of surfaces in 4–manifolds, Math. Ann. 252 (1979/80) 111–131
  • A J Casson, C M Gordon, Cobordism of classical knots, from: “À la recherche de la topologie perdue”, Progr. Math. 62, Birkhäuser, Boston, MA (1986) 181–199 With an appendix by P. M. Gilmer
  • J C Cha, The structure of the rational concordance group of knots, Mem. Amer. Math. Soc. 189 (2007) x+95
  • J C Cha, T Kim, Covering link calculus and iterated Bing doubles, Geom. Topol. 12 (2008) 2173–2201
  • J C Cha, K H Ko, Signatures of links in rational homology spheres, Topology 41 (2002) 1161–1182
  • J C Cha, K H Ko, Signature invariants of covering links, Trans. Amer. Math. Soc. 358 (2006) 3399–3412
  • J C Cha, C Livingston, Knot signature functions are independent, Proc. Amer. Math. Soc. 132 (2004) 2809–2816
  • J C Cha, C Livingston, D Ruberman, Algebraic and Heegaard–Floer invariants of knots with slice Bing doubles, Math. Proc. Cambridge Philos. Soc. 144 (2008) 403–410
  • T D Cochran, Geometric invariants of link cobordism, Comment. Math. Helv. 60 (1985) 291–311
  • T D Cochran, $k$–cobordism for links in $S^3$, Trans. Amer. Math. Soc. 327 (1991) 641–654
  • T D Cochran, K E Orr, Not all links are concordant to boundary links, Bull. Amer. Math. Soc. 23 (1990) 99–106
  • T D Cochran, K E Orr, Not all links are concordant to boundary links, Ann. of Math. 138 (1993) 519–554
  • R H Fox, Free differential calculus III: Subgroups, Ann. of Math. 64 (1956) 407–419
  • M H Freedman, The disk theorem for four-dimensional manifolds, from: “Proceedings of the International Congress of Mathematicians, Vol. 1, 2 (Warsaw, 1983)”, PWN, Warsaw (1984) 647–663
  • C M Gordon, Knots, homology spheres, and contractible 4–manifolds, Topology 14 (1975) 151–172
  • J E Grigsby, D Ruberman, S Strle, Knot concordance and Heegaard Floer homology invariants in branched covers, Geom. Topol. 12 (2008) 2249–2275
  • M Hedden, C Livingston, D Ruberman, Topologically slice knots with nontrivial Alexander polynomial, to appear in Adv. Math.
  • S Jabuka, S Naik, Order in the concordance group and Heegaard Floer homology, Geom. Topol. 11 (2007) 979–994
  • A S Levine, Slicing mixed Bing–Whitehead doubles, to appear in J. Topology
  • C Livingston, Links not concordant to boundary links, Proc. Amer. Math. Soc. 110 (1990) 1129–1131
  • P Ozsváth, Z Szabó, Absolutely graded Floer homologies and intersection forms for four-manifolds with boundary, Adv. Math. 173 (2003) 179–261
  • C Van Cott, An obstruction to slicing iterated Bing doubles